January 20 to February 14, 2014 NOMADS Project, Mercedes, MS

February 15 (Approximately) to June - Gate Guarding, TX or LA.

June, 2014 - Up to Alaska!

September - NOMADS Annual Meeting, Branson, MO



Monday, January 14, 2013

Bad drug reaction

Sulphur,  LA

While in NJ I had my annual medical appointments with my family doctor.   As I have high cholesterol she prescribed Niaspan.  A few years back I took Lipitor for a short time but had muscle aches.

I went to fill the prescription in NJ but found it cost $130.00 a month!   Since I had signed up for  Medicare Part D prescription starting Jan 1 I decided to wait to have it fill until then.   So on Thursday I filled it at a cost of $103.00 which would go toward my $325.00 deductible.

I forgot to take the Niaspan on Thursday night.   Instructions recommend taking before bed with a low-fat snack.  I took the med on Friday night and felt okay on Saturday.

Saturday morning we drove over to Houston to visit with my step-daughter D'Juana and family for the day, intending to return to Louisiana late Sunday afternoon.

Around 7 I took the Niaspan as directed.   About an hour later I was sitting on the sofa and felt a hot tingling on my forehead.   It quickly spread over my face and down my arms.  I started to feel nausea.  Len was playing a board game with D'Juana and granddaughter Alex.   I was sitting about 15 feet away in a dark room.   I told him I was feeling strange.  He said I was bright red and the muscles on my face were dropped.  His first thought was stroke or heart attack.

Leonard came over and helped me stand.  I felt I needed to use restroom.  When I got in there I told him I was afraid to even try to use the toilet and I grabbed hold on him.   I came to laying on the floor in the hallway.   I don't remember even leaving to bathroom.

I was having breathing problems.  It hurt when he touched my arms.  My tongue swelled and I had hives down my arms.  I thought I was going to die.   D'Juana gave me some Benadryl and  called 911.   The paramedics arrived and set me on a chair.  I told them I felt nausea.   This time I came to again on the floor and they were elevating my legs.

Off in the ambulance I went.  They hooked me up to an IV and more Benadryl.   At the hospital they took an EKG, two chest Xrays, a CT scan and lots of blood work.   Everything was okay.  It was obvious I had an allergic reaction to the Niaspan.

I wondered why I didn't have the reaction on Friday night, the first night I took it.  The paramedics said often this happens that the body recognizes a problem the first time and then fights it off on the second dosage.

I was released around 1:30 am.    I got back to D'Juanas, went to sleep and woke around 9:15.  I was tired all day.  Today I am still lightheaded, with a slight headache but well enough to have tossed that prescription in the trash!





18 comments:

Laurie and George said...

Oh my God, Phyllis, how scary! I hate taking any medications. Glad you were with family when it happened and not in some strange town. Houston has the best medical care, I hear!

where's weaver said...

Oh my dear, I have tears in my eyes just reading this. What a scary situation you were in. I am so happy to know that it was the medication and nothing else. I am so glad to read that you are feeling better. Please keep us informed on what other medications your doctor may put you on. Praying that they will work for you.

Kenny And Angela's Adventure said...

Wow that is scary glad Len was there. Get some rest I know Len is waiting on you hand and foot:)

John and Nan said...

Thank goodness for quick thinking and that you are improving. (psssttt) Don't tell Len you are feeling so much better...let him still wait on you a bit more.

George said...

Phyllis,I know the feeling..My wife's allergy to cholestorol meds(undiagnosed for a while)is what drove us off the road.She has yet found one that works so must watch her diet close and pray a lot.Hope you can find one that works.

George said...
This comment has been removed by the author.
Texas Yellow Rose said...

My dear Phyllis! What a scary post that was to read. Thank goodness for everyone's quick reaction in calling 911. I am so very thankful you are better.

Peggy n David said...

Praying for a quick recovery - I thank heaven I am not yet on any prescription meds - and when I do I will make sure I am someplace safe for a few days when I start taking them!!!

Please be careful Phyllis - and do try the oatmeal...we eat it several times a week for breakfast, seems to help David's cholesterol as well as his sugar.

MargieAnne said...

So glad you got the right help. That was a very serious reaction.

You might like to do some research on statins and side effects. There is a whole lot of comparatively new science reports around telling us that cholesterol as such is not the problem.

I recently bought a book called The Great Cholesterol Myth by Jonny Bowden and Stephen Sinatra. It's well worth reading.

I am totally scared of statins and cholesterol lowering drugs because they work on the liver suppressing a normal process. My doctor thinks I'm a pain but I'm sticking to my guns here.

One reason I was ready to buy into this fat phobia and anti cholesterol lowering stuff was when I thought about the diets of my parents and grandparents and the lack of heart problems in their generation, especially for those under 70 years.

All the best as you work out what is best for you.

Blessings

Elaine said...

oh wow phyllis what a reaction that was ...I've had anaphylactic reaction to Penicillin and wow it sounds like you had the same type of reaction...feel better soon....!!

Ali said...

How scary. Glad you are okay and good thinking on your daughter's part to give you that first dose of Benydril. Hope you feel better soon...too bad you can't get your $$ back on the drug.

The Good Luck Duck said...

Yikes!

Sorry to be ignorant: I take niacin (which is the "nia" part of Niaspan). I always get a tingly forehead, followed by ho flashes and blotchiness that works its way down my body.

I don't get hives, though, and my tongue doesn't swell. I know my particular reaction is normal, so I don't sweat it. Does your doctor explain which part of your reaction was to be expected, and which part was way wrong? I think that if I weren't prepared for such a strong reaction (the one I get), I would become terrified.

The Good Luck Duck said...

OMG, I just told you I get "ho flashes." Now I'm laughing myself sick.

The Good Luck Duck said...

Niacin has been shown to be as effective as statins without the same enzyme suppression. Doctors don't often recommend it because 1) they don't know about it (there are no niacin reps), and 2) patients don't like the reaction (notice?).

They sell non-flushing niacin, but it is less effective and more toxic to the liver.

Annie accidentally took one of my pills one night, and I had to talk her through it. If I hadn't explained what she would feel (skin pain, nausea) we would have gone to the ER, too.

JO said...

Phyllis, I know about hives and they can be bad especialy when you get them internaly. The pain and effects are like having a heart attack. I take crestor and with it an alergy pill every night. Your d.i.l did a good thing. I don't take benedril I hate that stuff. I take ChlorTabs by Walmart. I have bottles in a quick reach and never go anywhere with out them. I have suffered sever hives all my life.
Good luck finding the right meds.

Anonymous said...

Well that was scarey! Glad you're feeling better. I'm going to get off my cholesterol med, too. I haven't been able to sleep more than 4 hours/night and suspect this is the culprit. Will just have to watch my diet and try to exercise.

Judy (Cat Lady)

Sam&Donna Weibel said...

geemanetly lady, what a scare. As others have said quick thinking getting the benadryl into you. How many years did that scare take off Len. I take 1/2 dosage of crestor because of the muscle cramping I was having. the 1/2 dose seems to work. You may try getting in touch w/ the manufacturer for a refund. many times they will just to keep down bad publicity. Hope you get better fast.
Donna

Ed Terry said...

I remember the first time I took a large dose of niacin, albeit the immediate-release kind, which is over-the-counter. Flushing does not begin to describe the sensation I felt. I turned beet red over 97% of my body and I wanted to scratch the skin off my body. Fortunately for me, the side effect lessened over the years. After ten years, after I take a 2,000 mg dose I don't feel anything except for a very slight sensation on my scalp. I tried Niaspan but it adversely affected my liver, although I was also taking Zocor at the same time. I congratulate you for not taking a statin, they are definitely toxic.

35 years ago, in the late 70's, the rule-of-thumb for a healthy cholesterol level was 200+age. That changed after scientists discovered that a lot of people were statin-defificent ';)